Missouri, 2003

Tornadoes and Hail in Missouri, May 4, 2003

May 4, 2003 · NWS EAX · 91 events in 28 counties and zones

A dry line moved into eastern Kansas on the afternoon of May 4th. Severe thunderstorms quickly erupted in the mid afternoon hours and marched east northeast into Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
13
Property damage
$125 million
Crop damage
None recorded
Events
91

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A dry line moved into eastern Kansas on the afternoon of May 4th. Severe thunderstorms quickly erupted in the mid afternoon hours and marched east northeast into Missouri. Several of the severe thunderstorms became tornadic. A supercell thunderstorm produced 4 seperate tornadoes over the northland of Kansas City. The strongest tornadoes reached F4 in intensity and moved over southern portions of Platte and Clay counties. In Platte county 14 buildings were destroyed, 43 suffered major damage and 149 had minor damage. There were no fatalities or injuries and total damage was estimated at $33.95 million dollars.In Clay county total damages were estimated at $91 million dollars. Several hundred homes were either destroyed or had major or minor damage. No fatalities were observed but there were 19 injuries. This was the most significant tornado outbeak in the Kansas City Metropolitan area, since the Pleasant Hill Missouri outbreak in 1977.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 4, 1:15 AM CST, 41 minutes earlier.

Area forecast discussion, May 4, 1:15 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
215 AM CDT SUN MAY 4 2003

...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND EVENING
ACROSS THE FORECAST AREA...

FORECAST IS ON TRACK. THUNDERSTORMS DEVELOPED IN AREA OF STRONG WARM
AIR ADVECTION OVER EASTERN KANSAS AND WESTERN MISSOURI. MESO-ETA
300-305K ISENTROPIC SURFACE SEEMED TO HAVE A REASONABLY GOOD HANDLE
ON THAT. ANOTHER GROUP OF THUNDERSTORMS HAS DEVELOPED OVER SOUTH
CENTRAL KANSAS ON NOSE OF 850MB JET. EXPECT WARM AIR ADVECTION
STORMS TO CONTINUE TO MOVE NORTHEAST OUT OF THE AREA. HOWEVER AS THE
SPEED MAX APPROACHES THE REGION...ADDITIONAL SCATTERED STORMS SHOULD
DEVELOP OVER KANSAS AND MOVE INTO MISSOURI DURING THE MORNING HOURS.
BEST CHANCE FOR SEVERE EARLY THIS MORNING APPEARS TO BE EASTERN
NEBRASKA INTO IOWA AND NORTHWEST MISSOURI...WHERE NOSE OF THE LOW
LEVEL JET MEETS THE 850MB WARM FRONT.

EXPECT THERE TO BE A BREAK IN THE ACTIVITY BY THE LATE MORNING/EARLY
AFTERNOON HOURS...ESPECIALLY OVER WESTERN SECTIONS OF THE FORECAST
AREA. THERE WILL BE LITTLE OR NO CAP IN PLACE THROUGH MUCH OF THE
DAY. WORRIED THERE MAY BE TOO MANY CLOUDS ACROSS THE AREA...TO GET
GOOD HEATING. SCATTERED SHOWERS MAY CONTINUE AS WELL. FOR NOW HAVE
GONE WITH SLOWER WARMING EARLY THEN RAPID HEATING DURING THE
AFTERNOON. AS THE DRYLINE APPROACHES STRENGTH OF THE DRY LINE SHOULD
BE ENOUGH TO GET STRONG STORMS. LIFTED INDICES ARE PROGGED TO BE
BELOW -6 WITH CAPES ABOVE 3000 J/KG. 0-3KM HELICITY VALUES GREATER
THAN 400 CONTINUE TO BE PROGGED IN THE WARM SECTOR. AS PREVIOUS
FORECASTER STATED...THIS IS FAVORABLE FOR SOME STORMS TO BECOME
TORNADIC...ESPECIALLY STORMS INTERACTING WITH WARM FRONT.
PRECIPITABLE WATER VALUES BETWEEN 1 AND 1.5 INCHES SUGGEST HEAVY
RAIN IS ALSO POSSIBLE. HOWEVER THE SPEED OF THE AFTERNOON STORMS
WILL LIMIT THE AMOUNT OF WATER ACTUALLY FALLING AT ANY ONE LOCATION.

NRR

345 PM SAT...
SATELLITE IMAGERY AND UPPER AIR ANALYSIS INDICATE SHORTWAVE RIDGE
AXIS ACROSS CENTRAL PLAINS/MO RIVER VALLEY WITH SHORTWAVE TROUGH
PROPAGATING INTO DESERT SOUTHWEST. 130KT 250MB JET NOTED ON
DOWNSTREAM SIDE OF TROUGH...WILL ALLOW THIS FEATURE TO PROPAGATE
INTO THE REGION SUNDAY. EARLY AFTERNOON SURFACE ANALYSIS SHOWS RIDGE
ACROSS IL/EASTERN MO WITH FRONTAL BOUNDARY EXTENDING ALONG RED RIVER
VALLEY.

MODELS IN GOOD AGREEMENT WITH POSITION OF SYNOPTIC FEATURES THROUGH
MONDAY...AND HAVE LEANED TOWARDS ETA SOLUTION FOR THIS FORECAST
GIVEN HIGHER MODEL RESOLUTION. AS DESERT SOUTHWEST SHORTWAVE
APPROACHES REGION TONIGHT LOW LEVEL JET PROGGED TO INTENSIFY ACROSS
CENTRAL/EASTERN KS...TRANSPORTING RICH GULF MOISTURE NORTHWARD INTO
REGION. STRONG ISENTROPIC LIFT/THETA-E ADVECTION PROGGED TO DEVELOP
AFTER 06Z ACROSS NORTHEAST KS ALONG NOSE OF 60KT LOW LEVEL
JET...WHICH WILL RESULT IN DEVELOPMENT OF SHOWERS/THUNDERSTORMS.
ALTHOUGH LAPSE RATES ARE PROGGED TO REMAIN FAIRLY MARGINAL ACROSS
AREA...STRONG SHEAR PROFILES WILL SUPPORT ROTATING UPDRAFTS IN ANY
STORMS WHICH DO DEVELOP...RESULTING IN LARGE HAIL THREAT. CONVECTION
MAY LINGER ACROSS NORTHEAST ZONES THROUGH MID MORNING SUNDAY.

OTHERWISE SETUP PROGGED TO BECOME QUITE FAVORABLE FOR SEVERE WEATHER
OUTBREAK DURING THE AFTERNOON HOURS SUNDAY. SHORTWAVE BECOMES
NEGATIVELY TILTED AS IT AMPLIFIES ACROSS REGION...WHILE 250MB JET
SPREADS OVERTOP OF 40-50KT 850MB JET...RESULTING IN VERY STRONG DEEP
LAYER SHEAR PROFILES FAVORABLE FOR SUPERCELLS. INITIALLY CONVECTIVE
DEBRIS FROM OVERNIGHT MCS WILL LIKELY INHIBIT
DESTABILIZATION...HOWEVER MID-LEVEL DRY SLOT PROGGED TO SPREAD
ACROSS EASTERN KS/WESTERN MO DURING THE EARLY AFTERNOON...AS SURFACE
LOW DEEPENS OVER EASTERN NE...WARM FRONT LIFTS ACROSS
NORTHERN/CENTRAL MO...AND DRYLINE SURGES EASTWARD INTO EASTERN
KS/WESTERN MO.  META PROG SOUNDINGS SUGGEST MUCAPE IN EXCESS OF
3000 J/KG IN WARM SECTOR...AND LONG CURVED LOW LEVEL HODOGRAPHS
(0-3KM HELICITY >300 M2S2 IN WARM SECTOR) ARE FAVORABLE FOR SOME
STORMS TO BECOME TORNADIC...ESPECIALLY STORMS INTERACTING WITH WARM
FRONT OR ANY RESIDUAL OUTFLOW BOUNDARY FROM OVERNIGHT MCS...WHERE
HELICITY VALUES WILL BE LOCALLY ENHANCED. CONVECTION SHOULD PUSH
EAST OF CWA BY MID-LATE EVENING AS MOISTURE AXIS SHIFTS EASTWARD.

ONLY CHANGE TO GOING EXTENDED FORECAST WAS TO INTRODUCE POPS FOR
FRIDAY/SATURDAY...AS NEXT SHORTWAVE AFFECTS REGION.

SEAMAN

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, May 3, 12:00 PM CST, 13 hours 56 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SAT MAY 3 2003

...AN OUTBREAK OF SEVERE THUNDERSTORMS IS POSSIBLE ACROSS THE AREA
SUNDAY AFTERNOON AND EVENING WITH A THREAT OF LARGE HAIL...DAMAGING
WINDS AND TORNADOES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GULF MOISTURE WILL RETURN TO THE AREA TONIGHT...AHEAD OF A
STRENGTHENING AREA OF LOW PRESSURE OVER WESTERN NEBRASKA. AS THIS
MOISTURE RETURNS NORTHWARD...SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS EASTERN KANSAS...THEN SPREAD INTO WESTERN AND
CENTRAL MISSOURI AFTER MIDNIGHT. SHEAR PROFILES ARE FAVORABLE FOR A
FEW OF THESE STORMS TO BECOME SEVERE...WITH LARGE HAIL THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS...SOME POSSIBLY SEVERE...MAY BE ONGOING SUNDAY MORNING
ACROSS NORTHERN MISSOURI ALONG AND EAST OF HIGHWAY 65...WITH LARGE
HAIL THE PRIMARY THREAT. OTHERWISE LOW PRESSURE WILL CONTINUE TO
STRENGTHEN DURING THE DAY SUNDAY AS IT TRACKS ACROSS SOUTHEAST
NEBRASKA INTO WESTERN IOWA. A WARM FRONT WILL SLOWLY LIFT
NORTHWARD ACROSS MISSOURI DURING THE DAY...WHILE A DRYLINE PUSHES
EASTWARD ACROSS EASTERN KANSAS INTO WESTERN MISSOURI. THUNDERSTORMS
ARE EXPECTED TO FORM ALONG THESE BOUNDARIES BY MID TO LATE
AFTERNOON. SHEAR PROFILES AND INSTABILITY ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS...INCLUDING TORNADIC SUPERCELLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT TONIGHT...THEN WILL
LIKELY BE NEEDED SUNDAY AFTERNOON AND EVENING ACROSS THE ENTIRE
AREA.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

SEAMAN

In the hours before

Special weather statement, May 3, 11:14 PM CST, 2 hours 42 minutes before
KSZ025-057-060-102>105-MOZ001>005-011>014-020>022-028>030-037-038-
043-044-053-054-041100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1214 AM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 229...IN EFFECT UNTIL 600 AM CDT SUNDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ANDREW...ATCHISON...BATES...BUCHANAN...CALDWELL...CASS...CLAY...
CLINTON...DAVIESS...DE KALB...GENTRY...HARRISON...HENRY...HOLT...
JACKSON...JOHNSON...LAFAYETTE...NODAWAY...PLATTE...RAY AND WORTH.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND
WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON...
BETHANY...BUTLER...CLINTON...HARRISONVILLE...KANSAS CITY...
MARYVILLE...OLATHE...PAOLA...ROCKPORT...ST JOSEPH AND WARRENSBURG.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

80 hail, 10 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cass

When
May 4, 1:56 AM CST
Where
Cass County, Belton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.417, -93.767

Hail, Bates

When
May 4, 3:05 AM CST
Where
Bates County, Butler
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.367, -94.367

Hail, Andrew

When
May 4, 2:10 PM CST
Where
Andrew County, 10 mi W of Savannah
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.250, -94.433

Hail, Andrew

When
May 4, 2:30 PM CST
Where
Andrew County, 3 mi N of Savannah
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -94.233

Hail, Platte

When
May 4, 2:45 PM CST
Where
Platte County, Weston
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.367, -94.400

Hail, Buchanan

When
May 4, 2:52 PM CST
Where
Buchanan County, St Joseph
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.883, -94.100

Hail, Buchanan

When
May 4, 2:55 PM CST
Where
Buchanan County, St Joseph
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.100, -94.000

Tornado, Platte

When
May 4, 2:56 PM CST to 3:00 PM CST
Where
Platte County, 5 mi SW of Beverly
Rating
F1
Path length
2 mi
Path width
50 yd
Property damage
$1.9 million
Reported by
TRAINED SPOTTER
Coordinates
38.383, -93.767

Tornado in Leavenworth county crossed the Missouri River into Platte county around Missouri Route 92, near its intersection with North Farley Road. F1 damage was noted and extended one and a half miles to the east, with a width around 50 yards. Two barns had major damage and there were 16 homes with minor damage. There was also tree and fence damage noted.

Hail, Buchanan

When
May 4, 3:02 PM CST
Where
Buchanan County, St Joseph
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -93.200

Hail, Chariton

When
May 4, 3:20 PM CST
Where
Chariton County, Salisbury
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.083, -94.567

Hail, Platte

When
May 4, 3:20 PM CST
Where
Platte County, 1 mi NW of Weatherby Lake
Measured
1.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.267, -94.700

Hail, Platte

When
May 4, 3:30 PM CST
Where
Platte County, 3 mi W of Weatherby Lake
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.350, -94.867

Hail, Platte

When
May 4, 3:32 PM CST
Where
Platte County, Tiffany Spgs
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.817, -93.383

Tornado, Platte

When
May 4, 3:35 PM CST to 3:40 PM CST
Where
Platte County, Parkville
Rating
F4
Path length
5 mi
Path width
500 yd
Property damage
$32 million
Reported by
AMATEUR RADIO
Coordinates
38.900, -93.367

Tornado crossed from Wyandotte county into Platte county and continued to Clay county. There were 14 buildings destroyed, 42 with major damage. No injuries or fatalaties reported.

Tornado, Clay

When
May 4, 3:40 PM CST to 3:42 PM CST
Where
Clay County, 1 mi WNW of Gladstone
Rating
F4
Path length
1 mi
Path width
500 yd
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
39.083, -94.567

Tornado moved in from Platte county and dissipated just before 169 highway south of I-29.

Hail, Platte

When
May 4, 3:40 PM CST
Where
Platte County, 4 mi N of Parkville
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.417, -94.917

Hail, Randolph

When
May 4, 3:40 PM CST
Where
Randolph County, 3 mi NW of Cairo
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.317, -94.933

Tornado, Clay

When
May 4, 3:45 PM CST to 3:55 PM CST
Where
Clay County, Gladstone
Rating
F4
Path length
5 mi
Path width
200 yd
Injuries
13 direct, 0 indirect
Property damage
$31 million
Reported by
TRAINED SPOTTER
Coordinates
39.083, -94.567

New tornado touchdown near Shady Lane and Antioch in Gladstone...with F0 to F1 damage to trees and roofs. The tornado intensified quickly, and damage of marginal F4 intensity was noted around one mile northeast of this area, near the intersection of NE 63rd Terrace and North Jackson. Another small area of marginal F4 intensity was noted just northeast of this location, in the Carriage Hills subdivision, just south of Pleasant Valley Road near North Brighton. Areas of F1 to F3 intensity damage was noted around these specific neighborhoods. The tornado continued northeast, based on air surveys, to just shy of Interstate 435 before dissipating.

Hail, Clay

When
May 4, 3:45 PM CST
Where
Clay County, Gladstone
Measured
3.5 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.450, -94.017

Hail, Clay

When
May 4, 3:49 PM CST
Where
Clay County, Liberty
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.883, -94.533

Hail, Clay

When
May 4, 3:49 PM CST
Where
Clay County, 2 mi W of Kearney
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
38.967, -94.383

Hail, Clay

When
May 4, 3:51 PM CST
Where
Clay County, Gladstone
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.050, -93.083

Tornado, Clay

When
May 4, 3:59 PM CST to 4:15 PM CST
Where
Clay County, Liberty
Rating
F2
Path length
8.5 mi
Path width
300 yd
Property damage
$60 million
Reported by
LAW ENFORCEMENT
Coordinates
38.850, -94.533

Tornado reported on the ground near Missouri Route 291, south of Missouri Route 152, it produced spotty damage northeast to downtown Liberty. Substantial damage was noted near the square in Libery, and to William Jewel College. The tornado tracked east along Missouri Route H into rural portions of Clay county before dissipating. Maximum intensity damage noted in the area was F2, based on surveys and input from local emergency management.

Hail, Clinton

When
May 4, 4:15 PM CST
Where
Clinton County, Trimble
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.750, -94.083

Hail, Clay

When
May 4, 4:20 PM CST
Where
Clay County, Excelsior Spgs
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.083, -94.433

Tornado, Cass

When
May 4, 4:23 PM CST to 4:25 PM CST
Where
Cass County, Drexel
Rating
F1
Path length
2 mi
Path width
75 yd
Reported by
TRAINED SPOTTER
Coordinates
40.250, -93.683

Tornado briefly moved from Miami county Kansas into open country in Cass county Missouri, and dissipated 2 miles northeast of Drexel. No damage or injuries reported.

Hail, Clay

When
May 4, 4:25 PM CST
Where
Clay County, Mosby
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.017, -94.283

Hail, Bates

When
May 4, 4:30 PM CST
Where
Bates County, 3 mi N of Merwin
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.467, -94.567

Hail, Ray

When
May 4, 4:40 PM CST
Where
Ray County, Lawson
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.250, -94.733

Hail, Nodaway

When
May 4, 4:43 PM CST
Where
Nodaway County, 1 mi S of Burlington Jct
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.600, -94.167

Hail, Ray

When
May 4, 4:55 PM CST
Where
Ray County, Rayville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.233, -94.767

Hail, Atchison

When
May 4, 5:00 PM CST
Where
Atchison County, Tarkio
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.317, -94.300

Thunderstorm Wind, Ray

When
May 4, 5:00 PM CST
Where
Ray County, 6 mi E of Lawson
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.267, -94.717

Penny sized hail reported as well.

Hail, Nodaway

When
May 4, 5:00 PM CST
Where
Nodaway County, Maryville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.783, -94.267

Hail, Ray

When
May 4, 5:02 PM CST
Where
Ray County, 2 mi S of Millville
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.283, -93.983

Hail, Ray

When
May 4, 5:03 PM CST
Where
Ray County, Dockery
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.200, -94.700

Tornado, Cass

When
May 4, 5:04 PM CST to 5:10 PM CST
Where
Cass County, 1 mi NW of Garden City
Rating
F2
Path length
4 mi
Path width
100 yd
Property damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
40.283, -93.650

Tornado briefly touched down at Highway 7 and County Road Z interchange. No damage and was reported by storm chaser. Tornado touched back down just north of the interchange, and then continued intermittently for 4 miles to the Johnson county line around Latour, near the inersection of Routes 2 and 131.

Hail, Johnson

When
May 4, 5:06 PM CST
Where
Johnson County, Kingsville
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.250, -94.333

Hail, Ray

When
May 4, 5:07 PM CST
Where
Ray County, 6 mi N of Richmond
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.817, -94.533

Tornado, Johnson

When
May 4, 5:10 PM CST to 5:53 PM CST
Where
Johnson County, Latour
Rating
F2
Path length
18 mi
Path width
100 yd
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
38.450, -94.600

This is the Cass county tornado which entered Johnson county in open country around Latour. Reported by a trained spotter. tornado intermittently touched down for the next 18 miles in mainly open country.

Hail, Carroll

When
May 4, 5:15 PM CST
Where
Carroll County, 10 mi N of Norborne
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.917, -94.250

Hail, Ray

When
May 4, 5:15 PM CST
Where
Ray County, Stet
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.250, -94.700

Hail, Jackson

When
May 4, 5:20 PM CST
Where
Jackson County, Grandview
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.350, -94.867

Hail, Nodaway

When
May 4, 5:23 PM CST
Where
Nodaway County, Conception Jct
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.417, -92.817

Hail, Nodaway

When
May 4, 5:25 PM CST
Where
Nodaway County, Conception Jct
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.583, -92.817

Hail, Gentry

When
May 4, 5:30 PM CST
Where
Gentry County, 3 mi W of Albany
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.183, -93.883

Hail, De Kalb

When
May 4, 5:35 PM CST
Where
De Kalb County, Weatherby
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.633, -94.117

Hail, Daviess

When
May 4, 5:40 PM CST
Where
Daviess County, 10 mi SW of Pattonsburg
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -94.117

Hail, Nodaway

When
May 4, 5:43 PM CST
Where
Nodaway County, 7 mi N of Maryville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.233, -94.483

Hail, Linn

When
May 4, 5:46 PM CST
Where
Linn County, Purdin
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.367, -93.933

Hail, Nodaway

When
May 4, 5:54 PM CST
Where
Nodaway County, Maryville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.233, -94.500

Tornado, Johnson

When
May 4, 5:58 PM CST to 6:19 PM CST
Where
Johnson County, 3 mi S of Warrensburg
Rating
F1
Path length
10 mi
Path width
75 yd
Property damage
$25,000
Reported by
AMATEUR RADIO
Coordinates
38.400, -94.350

Tornado touchdown was observed one half mile northwest of the intersection of SE 401st Road and SE 300th Road, or near the city landfill. Damage of F1 intensity was noted at this location to a private business. The tornado continued northeast to near Whiteman Air Force Base before dissipating 1 mile northeast of the base. Damage along the path was rated F0 throughout this area, along the rest of the path.

Hail, Daviess

When
May 4, 6:05 PM CST
Where
Daviess County, Pattonsburg
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.717, -93.750

Hail, Harrison

When
May 4, 6:08 PM CST
Where
Harrison County, Eagleville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.400, -93.567

Hail, Cass

When
May 4, 6:22 PM CST
Where
Cass County, 3 mi NE of Garden City
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.467, -93.983

Hail, Grundy

When
May 4, 6:30 PM CST
Where
Grundy County, 4 mi W of Spickard
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.200, -93.700

Tornado, Pettis

When
May 4, 6:35 PM CST to 6:36 PM CST
Where
Pettis County, 4 mi NE of La Monte
Rating
F0
Path length
0.5 mi
Path width
50 yd
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
39.233, -94.483

Brief tornado touchdown reported by storm spotter with minor damage.

Hail, Grundy

When
May 4, 6:42 PM CST
Where
Grundy County, 4 mi NW of Spickard
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -92.483

Hail, Johnson

When
May 4, 6:50 PM CST
Where
Johnson County, Warrensburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.250, -94.333

Hail, Mercer

When
May 4, 7:00 PM CST
Where
Mercer County, 1 mi E of Princeton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.583, -94.217

Hail, Pettis

When
May 4, 7:05 PM CST
Where
Pettis County, Houstonia
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.250, -94.433

Hail, Clay

When
May 4, 7:30 PM CST
Where
Clay County, Kearney
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.917, -94.383

Hail, Daviess

When
May 4, 7:31 PM CST
Where
Daviess County, Altamont
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.767, -93.750

Hail, Daviess

When
May 4, 7:33 PM CST
Where
Daviess County, Coffey
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
38.750, -94.083

Hail, Jackson

When
May 4, 7:40 PM CST
Where
Jackson County, Kansas City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.267, -94.700

Hail, Saline

When
May 4, 7:40 PM CST
Where
Saline County, Napton
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.350, -94.067

Hail, Jackson

When
May 4, 7:45 PM CST
Where
Jackson County, Kansas City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.233, -94.483

Hail, Ray

When
May 4, 7:50 PM CST
Where
Ray County, Knoxville
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.550, -92.483

Hail, Jackson

When
May 4, 7:50 PM CST
Where
Jackson County, Kansas City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -94.850

Hail, Jackson

When
May 4, 7:50 PM CST
Where
Jackson County, Kansas City
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.083, -94.433

Hail, Jackson

When
May 4, 7:56 PM CST
Where
Jackson County, Grandview
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.367, -93.983

Hail, Ray

When
May 4, 8:00 PM CST
Where
Ray County, Richmond
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.433, -94.200

Hail, Jackson

When
May 4, 8:00 PM CST
Where
Jackson County, 3 mi N of Lees Summit
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.450, -94.867

Hail, Jackson

When
May 4, 8:00 PM CST
Where
Jackson County, 2 mi S of Grandview
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.950, -93.183

Hail, Jackson

When
May 4, 8:00 PM CST
Where
Jackson County, Independence
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.933, -95.017

Hail, Jackson

When
May 4, 8:01 PM CST
Where
Jackson County, Independence
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.033, -93.167

Hail, Jackson

When
May 4, 8:02 PM CST
Where
Jackson County, Blue Spgs
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.983, -94.833

Hail, Jackson

When
May 4, 8:08 PM CST
Where
Jackson County, Lees Summit
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.433, -95.383

Hail, Cass

When
May 4, 8:20 PM CST
Where
Cass County, Pleasant Hill
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
38.883, -94.533

Hail, Lafayette

When
May 4, 8:28 PM CST
Where
Lafayette County, Lexington
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.450, -93.683

Hail, Carroll

When
May 4, 8:30 PM CST
Where
Carroll County, 6 mi W of Bogard
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.250, -94.383

Hail, Bates

When
May 4, 8:45 PM CST
Where
Bates County, Adrian
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.950, -94.267

Hail, Lafayette

When
May 4, 8:50 PM CST
Where
Lafayette County, Dover
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.467, -93.650

Hail, Johnson

When
May 4, 8:52 PM CST
Where
Johnson County, Kingsville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.767, -94.850

Hail, Sullivan

When
May 4, 8:57 PM CST
Where
Sullivan County, Browning
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.367, -94.000

Hail, Bates

When
May 4, 9:15 PM CST
Where
Bates County, Butler
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.050, -94.133

Hail, Saline

When
May 4, 9:15 PM CST
Where
Saline County, Marshall
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.433, -94.083

Hail, Johnson

When
May 4, 9:15 PM CST
Where
Johnson County, Latour
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.767, -94.850

Hail, Chariton

When
May 4, 9:30 PM CST
Where
Chariton County, 12 mi N of Salisbury
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.083, -94.567

Hail, Henry

When
May 4, 9:30 PM CST
Where
Henry County, Clinton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.433, -95.067

Hail, Macon

When
May 4, 10:05 PM CST
Where
Macon County, Macon
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
38.483, -94.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyThe tornado archive for Missouri, 2003Warnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358460, 5357502, 5357499, 5357500, 5358786, 5357506, 5357507, 5358091, 5358464, 5358256, 5358444, 5358445, 5358446, 5358447, 5358258, 5358448, 5358449, 5358339, 5358461, 5358340, 5358341, 5358463, 5358342, 5358346, 5358343, 5357510, 5358344, 5357503, 5358450, 5358779, 5358451, 5357501, 5358452, 5358780, 5358462, 5358453, 5357511, 5358769, 5358466, 5358770, and more.